Teens across Yamhill County, Oregon, and the Nation are falling victim to a rising surge of counterfeit prescription pills that are designed to look like opioids but instead contain the dangerous synthetic drug called Fentanyl. Fentanyl is an extremely dangerous drug that is up to 100 times more potent than morphine and 50 times more potent than heroin. These counterfeits that use Fentanyl are made to look like Oxycontin, Xanax, Percocet, as well as other prescription-only opioid drugs.
These are not knock-offs or generic pills manufactured by pharmaceutical companies…these are drugs manufactured by drug dealers and cartels to look like name-brand prescription pain killers but use Fentanyl to increase their profits. These are extremely dangerous, and there is absolutely no way of knowing the dosage or the safety of the products. The result of using a highly potent chemical like Fentanyl as a substitute is that each batch can vary widely, making it impossible to know how one’s body will react.
Learn more from the US Drug Enforcement Administration
Fentanyl is potent. So potent, in fact, that as little as two small grains can be a deadly dose. This is extremely dangerous stuff and, in the past two years, has become increasingly available in the western United States I-5 corridor, including California, Oregon, and Washington.
As these illegally manufactured drugs find their way to the streets, they are more and more finding their way into the hands of young people, which has resulted in an alarming rise in teen overdose. Teens will choose to take pills because they are harder to detect their use, like marijuana or alcohol. In the Portland area, we have seen too many kids being injured or killed by these fake pills, and we want parents, guardians, and teachers to be aware of the dangers associated with these drugs.
Fake pills are intentionally designed to mimic the look of prescription pills, and even experienced users cannot tell the fake from the authentic. There are several shapes and markings of these pills, but the more common ones have a light blue color and will be stamped with an “M30”.
The bottom line, these are extremely dangerous street drugs, and there is absolutely no way to be safe with these drugs. We encourage all parents and guardians to discuss these highly dangerous and DEADLY drugs!